Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Topeka, KS

March 27, 2004Pottawatomie County, Riley County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 2004, 11:36 AM CST for Pottawatomie County, Riley County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 11:36 AM CST (17:36 UTC)
Expired
Mar 27, 2004, 12:00 PM CST
In force
24 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS53 KTOP 271736
SVRTOP
KSC149-161-271800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1136 AM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS   
  RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL NOON CST

* AT 1134 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF RILEY...OR ABOUT 6 MILES
  NORTH OF JUNCTION CITY...MOVING NORTH AT 50 MPH.

* SOME LOCATIONS AFFECTED...
  RILEY
  LEONARDVILLE
  RANDOLPH

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3923 9694 3922 9686 3912 9675 3956 9659
          3956 9686

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:46 AM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Mar 27, 3:46 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CST SAT MAR 27 2004

.DISCUSSION...

AMOUNT OF RAIN AND SEVERE WEATHER POTENTIAL IS MAIN CONCERNS FOR
TODAY INTO TONIGHT.  THEN PRECIP CHANCES SUNDAY INTO MONDAY...ALONG
WITH TEMPERATURE TRENDS NEXT WEEK.

STRONG WAVE DIVING SOUTH THROUGH THE ROCKIES WILL PUSH OUT INTO THE
PLAINS THIS AFTERNOON AND TONIGHT.  SHORTWAVE ENERGY IN SOUTHWEST
FLOW AHEAD OF IT HAS FLARED ONE AREA OF THUNDERSTORMS THROUGH THE
CENTRAL PORTIONS OF THE STATE IN LOW LEVEL MOISTURE AXIS.  EXPECT
THESE STORMS TO PUSH ACROSS CWA THIS MORNING WITH MAINLY SOME
LOCALLY HEAVY RAINS ESPECIALLY PARTS OF THE CENTRAL.  MODEL UVV
PLOTS TAPER OFF SOME BY THE NOON HOUR BUT THEN PICKUP AS MAIN UPPER
TROUGH MOVES INTO THE AREA THIS AFTERNOON AND TONIGHT.  GIVEN
INSTABILITY...DIFFLUENCE ALOFT AND ACCOMPANYING SURFACE
BOUNDARY...WILL MENTION THREAT FOR SEVERE WEATHER...DAMAGING WINDS
AND LARGE HAIL...ALONG WITH THE POSSIBILITY OF HEAVY RAINFALL.  HIGH
TEMPS TODAY DEPEND ON IF ANY SUNSHINE CAN BREAK THROUGH FOR A TIME
THIS AFTERNOON.  GOING ON THE CONSERVATIVE SIDE WITH HIGHS UPPER 60S
TO LOWER 70S.

UPPER TROUGH AND FRONT SWING ACROSS EASTERN PORTIONS OF CWA
TONIGHT...TAPERING OFF OVER THE NORTH CENTRAL AREAS BY MIDNIGHT.
SEVERE THREAT AND LOCALLY HEAVY RAINFALL WILL CONTINUE FOR THE
EAST.  WILL NOT GO WITH A FLOOD WATCH AT THIS POINT AND WILL LET DAY
SHIFT SEE HOW MUCH RAINFALL COMES OUT OF MORNING ROUND OF CONVECTION
6 HOUR FLASH FLOOD INDICES FOR COUNTIES AROUND 1.5 TO 2 INCHES.
LOWS TONIGHT FROM THE LOWER 40S NORTHCENTRAL TO LOWER 50S SOUTHEAST
CORNER PORTIONS OF CWA.

FOR SUNDAY...FLOW TURNS MORE NORTHWESTERLY.  COULD HAVE SOME LINGER
PRECIP EAST CENTRAL EARLY IN THE AM BUT THEN MODELS CONSISTENT WITH
SOME SHORTWAVE ENERGY SLIPPING SOUTHEAST BY THE AFTERNOON HOURS THUS
KEPT MENTION OF SOME 20 PERCENT POPS.  HIGHS SUNDAY MAINLY IN THE
LOWER 60S.

WILL LET THE DAY SHIFT SEE HOW CONTINUITY GOES WITH LINGER PRECIP
CHANCES SUNDAY NIGHT INTO MONDAY.  GFS MOST VIGOURES WITH CHANCES.

UPPER LOW DEEPENS OVER THE GREAT LAKES MONDAY INTO WEDNESDAY KEEPING
COOLER NORTHWEST FLOW ACROSS CWA.  WILL DROP LOWS INTO THE MID 30S TO
AROUND 40 MONDAY NIGHT INTO TUESDAY NIGHT.  HIGHS TUESDAY IN THE
LOWER TO MID 60S WARMING INTO MID TO UPPER 60S WED.  EXTENDED MODELS
ECMWF AND GFS DIFFER ON PATTERN FOR THURSDAY INTO FRIDAY WITH
EUROPEAN MORE ACTIVE IN NORTHERN STREAM WHILE GFS DEVELOP SOUTHWEST
CUTOFF AND HINTS OF IT MOVING SLOWLY EAST.  FOR NOW PARTLY CLOUDY.
HIGHS IN THE MID TO UPPER 60S...LOWS IN THE LOWER 40S.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF
Hazardous weather outlook, Mar 27, 5:20 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
520 AM CST SAT MAR 27 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-281100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
520 AM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY
INTO TONIGHT.  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.  SOME OF
THE THUNDERSTORMS MAY BE SEVERE DURING THE AFTERNOON HOURS OVER
PARTS OF NORTH CENTRAL KANSAS AND OVER NORTHEAST AND EAST CENTRAL
KANSAS MAINLY IN THE LATE AFTERNOON AND EVENING HOURS.  THE PRIMARY
HAZARDS WITH THE STORMS WOULD BE DAMAGING WINDS AND LARGE HAIL.
THE LOCALLY HEAVY RAINFALL COULD CAUSE FLOODING OF LOW LYING AREAS
AND SMALL CREEKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A LINGERING CHANCE FOR THUNDERSTORMS SUNDAY MORNING
OVER PARTS OF EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TODAY AND TONIGHT. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:08 PM CSTSevere Thunderstorm WarningTOPRepublic37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.